Indiana, 2022

Flash Flood in Indiana, September 3, 2022

September 3, 2022 · NWS PAH · 1 event in 1 county or zone

A band of thunderstorms containing rainfall rates up to two inches per hour trained over parts of southwest Indiana. The storms produced some urban flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A band of thunderstorms containing rainfall rates up to two inches per hour trained over parts of southwest Indiana. The storms produced some urban flash flooding. The storms intensified during the heat of the day ahead of a 500 mb shortwave trough drifting eastward toward the Ohio River Valley. A tropical air mass was firmly entrenched, with precipitable water values well above the 90th percentile for early September. Effective vertical wind shear from 20 to 25 knots resulted in loosely organized bands of storms. The mean steering flow was parallel to the synoptic forcing, which caused training of the bands of storms with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 3, 2:08 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 3, 2:08 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
308 PM CDT Sat Sep 3 2022

.SHORT TERM...(Tonight through Monday night)
Issued at 303 PM CDT Sat Sep 3 2022

Weather Headlines:
1. Localized severe thunderstorms and flooding issues will continue
through early Saturday evening.
2. Additional scattered to numerous thunderstorms are expected on
Sunday and Monday.

The main focus this afternoon is ongoing scattered convection across
the FA as a vertically stacked low pressure is centered over SEMO.
Aloft, a broad 500 mb trough is providing enough ascent for
afternoon showers and thunderstorms. Visible satellite image shows
the strongest vertical cloud growth is currently centered over the
Pennyrile Region were a few storms have become locally severe.
Although winds aloft are rather weak, SPC mesoscale analysis shows
MLCAPE values around 1500-2000 J/KG and 0-6 km wind shear around 25-
30 kts which is allowing for more organized storms along
differential heating zones. The main hazard of concern will be for
damaging winds with localized downburst as SPC currently has the CWA
under a marginal risk for severe weather.

The other concern this afternoon is the potential for localized
flooding issues with training storms as the weak flow aloft is
parallel to a sfc boundary. Although FFG is rather high across the
FA due to dry soil conditions, PWATs are above the 75th percentile
around 1.75-2.00." These high values combined with a deep warm cloud
layer due to low LCL's will support rainfall rates over 2.00" per
hour in the strongest storms.

Unsettled weather will then persist on Sunday through Monday as the
aformentioned low and mid level trough will be nearly stationary
across our FA. Scattered to numerous showers and thunderstorms will
remain likely each day with the greatest coverage occurring during
peak heating in the afternoon with more isolated coverage favored at
night. Given the confidence in additional convection and cloud
cover, continued with the NBM/HREF blend on Sunday as temps will
likely be a few degrees cooler once again around 80 degrees.

.LONG TERM...(Tuesday through Saturday)
Issued at 303 PM CDT Sat Sep 3 2022

A rather stagnant weather pattern is anticipated through next week.
The main features of interest will continue to be 500 mb ridges over
the Rockies and just off the Southeast coast. Between these two
ridges, an area of weak troughing will exist over the lower Ohio and
lower Mississippi Valleys. No big changes are anticipated in our
rather tropical air mass. Daily chances of showers and thunderstorms
will persist.

The highest chances of showers and storms will be Tuesday, when the
gfs and ecmwf ensemble means indicate the 500 mb trough axis will be
just west of the lower Ohio Valley. There may even be a weak closed
low embedded within the trough. This will provide a rather weak
but deep southerly flow of moist and unstable air.

As the week progresses, the ensemble means indicate a 500 mb cutoff
low will evolve from the trough somewhere over the lower Mississippi
Valley. This would tend to concentrate most of the precip to our
south. Pops will be lower from Wednesday through Saturday, but still
in the chance or scattered category.

As far as the air mass, expect no noticeable changes. Daytime highs
will be in the lower to mid 80s each day. Overnight lows will be in
the mid 60s. As high pressure passes across the Great Lakes, surface
winds will likely switch to the north or northeast for a time on
Wednesday through Thursday. However, the low level flow will be too
light to lower temps or dew points more than a few degrees.

&&

.AVIATION...
Issued at 1237 PM CDT Sat Sep 3 2022

SCT showers and thunderstorms will remain possible across all
terminals through this afternoon with brief MVFR/IFR conditions
locally during storms. Between 07-10z Sunday, MVFR/IFR conditions
will develop with lowering cigs being the main concern.
Additional SCT showers are expected Sunday morning with NE winds
between 6-8 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DW
LONG TERM...MY
AVIATION...DW
Hazardous weather outlook, Sep 3, 2:18 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
318 PM CDT Sat Sep 3 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
318 PM CDT Sat Sep 3 2022 /418 PM EDT Sat Sep 3 2022/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will remain likely through early Saturday
evening. A few storms will be capable of producing strong gusty
winds. Locally heavy rain will occur with the storms, and
isolated pockets of flooding are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday through Saturday. The
main hazards will be locally heavy rain and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 3, 11:36 AM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
1236 PM CDT Sat Sep 3 2022

KYZ017-031815-
Christian KY-
1236 PM CDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of southern Christian
County through 115 PM CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Campbell. This storm was drifting northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Christian
County, including the following locations... Herndon.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 73 and 88.
 Pennyrile Parkway between Mile Markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 3672 8768 3691 8759 3675 8731 3675 8732
      3664 8746 3664 8755
TIME...MOT...LOC 1736Z 214DEG 2KT 3673 8754

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

York
Special weather statement, Sep 3, 12:13 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
113 PM CDT Sat Sep 3 2022

KYZ008-009-012-031845-
Marshall KY-Calloway KY-Trigg KY-
113 PM CDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of northeastern
Calloway, southeastern Marshall and southwestern Trigg Counties
through 145 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Murray, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Paxon, Hico, Aurora, Kentucky Lake, Land Between The Lakes Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Kentucky Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3670 8831 3684 8815 3670 8797 3668 8802
      3668 8807 3665 8807 3658 8821
TIME...MOT...LOC 1811Z 237DEG 12KT 3669 8820

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Sep 3, 12:38 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
138 PM CDT Sat Sep 3 2022

KYZ012-013-017-031915-
Christian KY-Caldwell KY-Trigg KY-
138 PM CDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of northwestern
Christian, southeastern Caldwell and northeastern Trigg Counties
through 215 PM CDT...

At 138 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cobb, or 11 miles northeast of Cadiz, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Christian, southeastern Caldwell and northeastern Trigg Counties,
including the following locations... Hawkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3689 8759 3692 8774 3716 8774 3710 8751
TIME...MOT...LOC 1838Z 183DEG 13KT 3698 8766

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Sep 3, 1:01 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
201 PM CDT Sat Sep 3 2022

KYZ012-031930-
Trigg KY-
201 PM CDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of central Trigg County
through 230 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canton, or near Land Between The Lakes Area, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Cadiz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3675 8797 3683 8801 3695 8787 3695 8785
      3681 8773
TIME...MOT...LOC 1900Z 239DEG 16KT 3679 8798

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RJP
Local storm report, Sep 3, 2:54 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     FLOOD            3 SE EVANSVILLE         37.95N 87.50W
09/03/2022                   VANDERBURGH        IN   TRAINED SPOTTER

            STREETS BEGINNING TO FLOOD AROUND WASHINGTON
            AND VANN AVENUES. WATER SEEN COMING OUT OF
            SEWER MAINS NEARBY, AND SOME FLOODING NOTED
            EVEN ON ELEVATED ROADWAYS.

&&

The radar

The Evansville,IN radar (KVWX), 30 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Vanderburgh

When
September 3, 3:19 PM CST to 5:30 PM CST
Where
Vanderburgh County, 0.91 mi SE of Stringtown to 2.12 mi SE of (Evv)dress Arpt Evan
Cause
Heavy Rain
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
38.021, -87.558

Widespread street flooding occurred in the Evansville metro area. The water was waist deep in spots. Some water rescues were conducted from stranded vehicles. In the large retail area on the east side of Evansville, Green River Road was flooded both north and south of the Lloyd Expressway. Flash flooding was reported all along Highway 41 in Evansville. The storm total rainfall was about three inches at rain gages in the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051719.